Amaryl

6 Jul

I  remember this eccentric endocrine MD who when consulted on patients in the hospital for either high or low blood sugars. He would come in, look at the chart, see the patient on Amaryl, see the trend of blood sugars dropping below 50 and flip out in the nurses station about Amaryl and Kidney function and how patients with increased creatinine should not even be on Amaryl– in fact he was so adamant that NO patient in the hospital should be on Amaryl. There are just to many variables affecting the blood glucose of sick patients, especially decreased kidney function as we load many of the patients with antibiotics and lasix and CT scan dye (not to mention the NPO status half of the time for testing)!

I thought at first he was just out-of-the-box, eccentric, passionate, teaching nurses in ways that seemed to me way over my head as I tried to understand his lectures, but really felt lost. The bottom line is that I remembered and learned : No AMARYL for impaired renal function and extreme caution if the attending family doctor is ordering amaryl in any of my patients.

So today here we go……. internal medicine doctor admits patient 5 days ago to tele. Cardio on consult for severe CHF, patient getting massive doses of lasix, BUN and Creat are rising and rising daily. Patient is taking the Amaryl. ooooooooops here we go….blood glucose 27–nurse gives an amp of  dextrose–glucose goes up an hour later to 57–it is not enough! nurse calls internal medicine doctor and asks for IV fluids D10—MD says “No, I never have this problem at the nursing home but every time my patients are hospitalized you nurses are always calling me about this–feed the patient!” Nurse says that the patient is 90 years old and does not want to eat. Finally the MD “gives” in to D5%1/2 NSS at 100ml hour. Nurse is upset because the patient is in the hospital for CHF! Nurse is getting upset. Q 1 hour blood sugars are taken and the patients blood sugar is still below 60 and keeps dropping! Finally the nurse at her wits ends calls the House MD and a rapid response to treat the hypoglycemic cool, sweaty, confused patient and the patient gets the appropriate treatment. The patient  had to transfer to ICU for q1 hour blood sugar checks and all the while I am thinking, ” This could of been avoided if the AMARYL was never ordered!”

Patient Advocacy: If you are not getting the treatment you need for your patient you have to go elsewhere.

I tried to look for a quick article on Amaryl and renal impairment and could not find one yet, but it does not matter: I SEE this happening again and again! I even heard it could take 3 days to get the medication out of the system if the kidneys are impaired so if your patient has a poor appetite, in kidney failure, and in the hospital: Don’t give the Amaryl! I would rather give the insulin with meals and chase the coverage then to go through that again!

About these ads

5 Responses to “Amaryl”

  1. Keith December 29, 2010 at 02:13 #

    I’m experiencing this with my mother. She is 80 and I took her for difficulty breathing from her COPD smoking all her life. She also would barely eat anything. THey said she had a urinary tract infection.

    The hospital used aderol and predinisone to clear her lungs, and added more meds besides what she was already on: vasotec, lasix, xopenex, and spiriva before the visit.

    Some of the extra meds they prescribed are amaryl and cipro. They said this caused her kidney to shut down.

    They have been adding sugar every hour because her readings drop, one time as low as 40. They add the sugar and the reading goes up, one time to 90, one time to 80’s, and another time to 127. It’s all over the place.

    Now the primary doc said if she doesn’t start urinating soon then she’ll have to go on a kideney dialysis machine 3 times a week.

    Every time I go in there to visit it’s always some new bad news.

    Should I get her out of there before they kill her? They have her on a breathing macine with a tube down to her lungs and also a tube down into her stomach. She is in ICU.

  2. Keith December 29, 2010 at 02:14 #

    And I might ad that none of these people seem compassionate at all and will not admit to any mistakes, and not once have I heard a “sorry” out of any of them.

  3. Keith December 29, 2010 at 02:16 #

    It seems that prescribing certain meds together is risky, and they said that you never know how a patient will react to the amaryl and cipro combination.

    Well if it is so risky then don’t prescribe it?! Why do they continue to partake in risky business and risk killing people?

  4. Keith December 31, 2010 at 05:47 #

    The last paragraph is just what happened to my mom. The doctors just killed my mom! And they act like they did nothing wrong by prescribing amaryl, covering themselves by saying that sometimes it works and sometimes it doesn’t and just have to wait and see. This is not acceptable. Where do these doctors get off by playing and killing people with such risky practices? Malpractice!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 30 other followers

%d bloggers like this: